Announcement

Collapse
No announcement yet.

Newly Diagnosed and having trouble with Elmiron

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • theclownster
    replied
    Hi there! I'm sorry to hear about your recent hospitalization away from home. It sounds like you have been through A LOT! I also couldn't tolerate Elmiron but did not have the reaction you did. I know it can be scary to have to try taking a medication again that you reacted so badly to. I tried the Elmiron a second time myself - - here's a little bit about what happened to me:

    When I started to take the Elmiron, I noticed my pain, pressure, discomfort, urgency and frequency was increasing. I wasn't sure if it was a coincidence or from the Elmiron. After being on it for a few days the pain and discomfort was awful, so I called my new uro. He had me stop taking it for about 2 weeks (I think) to get i out of my system and then he had me restart it. When I restarted it, the pain and overwhelming discomfort came back almost immediately, yet I still took a few doses of it to be sure. It was awful! My Dr. advised that I never take it again. I haven't had it since. In fact he listed it in my medical chart as being allergic to it, cause he said I should never take it again. I guess I'm one of the ones who had bad side effects with taking it. Fortunately, he prescribed other meds which really help me: Ditropan XL, Atarax, and Elavil. I do very well on them.

    I hope you find a treatment regimen that works for you and that you do not have to have anymore stays in the hospital. Sending warm healing thoughts and wishes your way!

    Take care,
    Jennifer

    Leave a comment:


  • Jinny Jean
    replied
    Would Cystoprotek help possibly?

    Leave a comment:


  • purpleviolet
    replied
    blood test

    Since I take supplements that cause blood thinning, I insist on having blood tests that see how fast your blood clots and how thin it is. I worry about it so I do have to insist for this along with liver kidney function tests. Do this every few months with your doctor. If you take elmiron you need to advocate.

    Leave a comment:


  • Cal2DC
    replied
    Thanks, Donna. That's a good suggestion.

    Leave a comment:


  • ICNDonna
    replied
    I do understand your concerns. One thing you might consider is to try it again, but at the first sign of bleeding, stop the medication and call your doctor. I had to stop taking elmiron because of a headache side effect --- but there are lots of other medications you can try.

    Sending healing thoughts,
    Donna
    Last edited by ICNDonna; 05-14-2011, 04:48 AM.

    Leave a comment:


  • Cal2DC
    started a topic Newly Diagnosed and having trouble with Elmiron

    Newly Diagnosed and having trouble with Elmiron

    I'm a male in his mid 30's living in the Washington, DC area who was diagnosed with IC about a month ago. Like many of the people in this forum, I'd bounced around to several doctors, taken dozens of tests, and tried many different drugs before I found out that I have IC. In my case, it took four years as my symptoms gradually got worse and I got more and more frustrated.

    Last month, my urologist performed a cystoscopy with hydrodistention and took a biopsy from my bladder. The diagnosis came back as acute chronic IC with Hunner ulcers. I was relieved to at last to have a clear diagnosis and quickly adopted the dietary guidelines on this website and started Elmiron.

    Unfortunately, my optimism took a serious hit after being hospitalized last week when my bladder started hemorrhaging uncontrollably and filled up with large clots that seriously obstructed my urinary tract. I had been bleeding off and on after the cysto, but my doctor said that was normal and would go away. While I was traveling on a business trip, the bleeding and clotting got worse and I was hospitalized in a random city in between flights. They kept me on a catheter and irrigated my bladder for two days and took me off Elmiron, which cleared me up and I headed home.

    I was nervous about taking Elmiron in the first place when I read that it's a "mild" blood thinner. About a year ago, I started taking baby aspirin for my heart and a couple weeks later I started to urinate a lot of blood and have very large clots. I stopped taking the baby aspirin and the bleeding quickly stopped. For the past several years, tests have consistently found a microscopic amount of blood in my urine, but nothing visible until then.

    In addition to sharing my story, I wanted to know if anyone else has experienced a similar situation with Elmiron. The urologist at the hospital and my urologist at home both want me to start taking Elmiron after I'm "fully healed." They think the bleeding was caused by a scab falling off from the biopsy site done during the cysto, but based on my previous experience I think my bladder can't tolerate blood thinners. I do have moderate IC symptoms and would like to find a treatment that can help me, but I don't want to spend more time in the hospital either.

    Thanks for taking the time to read this and I look forward to any insight or information you can share.
Working...
X